Alert archive / Tennessee / Tornado Warnings in 2025
Tornado Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 20, 2025, 3:00 PM EDT for 4 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2025, 3:00 PM EDT (19:00 UTC)
- Expired
- May 20, 2025, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Anderson County, TN, Knox County, TN, Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:10 PM EDT | TSTM WND DMG | 1 Nnw Oliver Springs, TN | Power lines down at lookout ave. |
| May 20, 3:30 PM EDT | TSTM WND GST 60 | Powell, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:10 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.9
The text
As transmitted.
119
WFUS54 KMRX 201900
TORMRX
TNC001-093-129-145-201945-
/O.NEW.KMRX.TO.W.0020.250520T1900Z-250520T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
300 PM EDT Tue May 20 2025
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Southeastern Morgan County in east Tennessee...
Anderson County in east Tennessee...
Central Knox County in east Tennessee...
Northeastern Roane County in east Tennessee...
* Until 345 PM EDT.
* At 259 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Oliver Springs, or near Oak Ridge, moving east at
35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Oliver Springs and Oak Ridge around 305 PM EDT.
Clinton around 320 PM EDT.
Knoxville around 330 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Coalfield, Andersonville, Powell, Halls, Karns, Dearmond, Norris, and
Petros.
This includes the following highways...
Interstate 40 in Tennessee between mile markers 385 and 391.
Interstate 75 in Tennessee between mile markers 108 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3592 8447 3607 8452 3622 8399 3596 8386
TIME...MOT...LOC 1859Z 256DEG 31KT 3599 8440
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DH2 follow-up statements
595
WWUS54 KMRX 201916
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
316 PM EDT Tue May 20 2025
TNC129-145-201925-
/O.CAN.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Morgan TN-Roane TN-
316 PM EDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTHEASTERN MORGAN AND NORTHEASTERN ROANE
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
3596 8430
TIME...MOT...LOC 1915Z 259DEG 35KT 3602 8419
$$
TNC001-093-201945-
/O.CON.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Anderson TN-Knox TN-
316 PM EDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
ANDERSON AND CENTRAL KNOX COUNTIES...
At 315 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Clinton, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Knoxville and Clinton around 320 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Powell, Andersonville, Halls, Karns, and Norris.
This includes the following highways...
Interstate 40 in Tennessee between mile markers 389 and 391.
Interstate 75 in Tennessee between mile markers 108 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
3596 8430
TIME...MOT...LOC 1915Z 259DEG 35KT 3602 8419
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DH842
WWUS54 KMRX 201937
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
337 PM EDT Tue May 20 2025
TNC001-093-201946-
/O.EXP.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Anderson TN-Knox TN-
337 PM EDT Tue May 20 2025
...THE TORNADO WARNING FOR CENTRAL ANDERSON AND CENTRAL KNOX COUNTIES
WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
3596 8430
TIME...MOT...LOC 1936Z 256DEG 31KT 3606 8400
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 1:46 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 20, 1:46 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Morristown TN 146 PM EDT Tue May 20 2025 ...New AVIATION... .UPDATE... Issued at 1047 AM EDT Tue May 20 2025 Overall the forecast and key messages remain in good shape this morning. We continue to monitor on-going convection across west and middle Tennessee associated with remnant out flow from the activity over the Central Plains yesterday. Lightning activity is generally starting to increase in isolated areas within the line of showers and hi-resolution models have generally underperformed with how well this line has maintained. However, the LLJ and upper- level support should become less favorable as this activity continues eastward, resulting in the line lifting more northeastward with just 1000-1500 J/kg of MLCAPE per latest SPC meso. There is definitely potential that severe threat could increase with this activity as we head into the afternoon, however, still believe the greatest threat will be when the second line swings through this evening with better synoptic scale forcing. If this initial line does over-perform we will have to keep an eye on how well we can destabilize before the 2nd round of convection late tonight. Definitely not as clear of a picture as we would like to have so close in time but this is why it is important to stay weather aware, making sure to check back for forecast updates and having multiple ways to receive any watch any warning information. && .SHORT TERM... (Today and tonight) Issued at 238 AM EDT Tue May 20 2025 Key Messages: 1. Severe weather potential late today, especially late afternoon into the overnight hours. All severe hazards possible. 2. Localized flash flooding potential, mainly in flood prone locations. Discussion: The main story is going to be the chance of severe weather today, especially this evening into the early overnight hours. An occluding surface low will bring a cold front eastward across the Tennessee Valley this afternoon. Ahead of this front, an unstable atmosphere will exist with RAP forecast 1000-2000 J/Kg MLCAPE likely across our forecast area. Limited convection is expected during the afternoon with the lack of widespread forcing, but convection may develop along outflow boundaries and differential heating along the plateau. Convection that develops within this unstable environment will be within a curve hodograph environment with EBShear of 40 to 50 kt and ESRH around 150 to 200 m2s2. This will be sufficient for supercell thunderstorms. While isolated, any supercells with present a risk of damaging winds, hail, and tornadoes. Further to our west, more widespread convection is expected ahead of the cold front with numerous supercells that will present a tornado risk. These will move eastward and grow upscale into a QLCS line of thunderstorms by the overnight hours. This line is most likely to impact our area between 0z and 06z. While instability will decrease after sunset, height falls aloft will help to maintain sufficient instability for severe weather. In addition, low-level shear will increase after 0z as 850mb winds increase to 40 to 45 kt which will increase the probability of damaging winds and tornado probabilities. While a low tornado risk will be present across most of the region, the higher risk appears to be across southeast Tennessee, generally south of Interstate 40 and west of Interstate 75, where the greatest combination of 0-3km CAPE and low-level wind shear will exist. Overall, the primary hazards with the evening QLCS thunderstorms will be damaging winds with a low risk of tornadoes and isolated hail potential. && .LONG TERM... (Wednesday through Tuesday) Issued at 238 AM EDT Tue May 20 2025 Key Messages: 1. Drier, cooler weather arrives behind the cold front late week. 2. Warming trend into the weekend as trough axis shifts eastward. 3. Rain chances increase as another low pressure system approaches on Sunday into Monday. Discussion: In the wake of the cold front, drier weather and cooler temperatures is forecast through the end of the week. Subtle shortwaves moving through the northwest flow aloft may bring brief periods of precipitation, but the prevailing forecast will be for dry weather. With anomalous troughing across the region, temperatures will be around 10 degF below normal. As we get into the weekend, longwave trough axis shifts eastward with zonal flow aloft returning to the region. This will bring a return of near normal temperatures to the area. In response to a 100 kt upper jet across the Ohio Valley and a strong shortwave diving southeast from the northern Great Plains into the Mississippi Valley, convergent boundary layer flow will increase precipitation coverage across the Mississippi, Tennessee, and Ohio River Valleys on Sunday and Monday with increasing chances for precipitation across our forecast area. && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Tue May 20 2025 A line of showers and storms continue to move across central into eastern TN early this afternoon. This is expected to continue eastward into the late afternoon with best coverage along and north of I-40. Higher confidence in convective activity exists along cold front later this evening, generally near or just after midnight. High probabilities(60-80%) of brief MVFR or lower cigs developing behind the front tomorrow morning. Breezy west winds Wednesday afternoon gusting upwards of 20-25kts. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 81 59 79 / 80 0 10 20 Knoxville McGhee Tyson Airport, TN 65 78 56 72 / 90 10 10 40 Oak Ridge, TN 65 78 56 72 / 80 10 10 40 Tri Cities Airport, TN 63 76 53 68 / 90 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...JB LONG TERM....JB AVIATION...KRS
Hazardous weather outlook, May 20, 2:36 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 236 AM EDT Tue May 20 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210645- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 236 AM EDT Tue May 20 2025 /136 AM CDT Tue May 20 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Severe thunderstorms are expected late Tuesday afternoon and into the overnight hours ahead of a cold front. Damaging winds will be the primary risk, but there will be a chance of large hail and tornadoes with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports will likely be needed this afternoon and evening.
In the hours before
Special weather statement, May 20, 2:22 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Tue May 20 2025
TNZ035-036-067-201900-
Anderson TN-Roane TN-Morgan TN-
222 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...CENTRAL
ANDERSON AND NORTHERN ROANE COUNTIES THROUGH 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield Glade, or 7 miles northwest of Rockwood,
moving east at 35 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coalfield, Pine Orchard, Oakdale, Rockwood, Oliver Springs, Dearmond,
Harriman, Midtown, Petros, and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3586 8473 3590 8471 3591 8468 3598 8471
3603 8476 3619 8427 3618 8424 3621 8423
3622 8419 3600 8411 3599 8415 3599 8419
3598 8420 3598 8421 3594 8422 3595 8425
3593 8424 3594 8427 3593 8426 3582 8478
TIME...MOT...LOC 1822Z 251DEG 37KT 3592 8479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, May 20, 2:27 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT Tue May 20 2025
TNZ012-013-035-036-201915-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
227 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES THROUGH 315 PM EDT...
At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Heron to near Wartburg. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caryville, Elk Valley, Huntsville, Smokey Junction, Winfield, Honey
Creek State Park, Rosedale, Robbins, Rocky Top, and Jellico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3659 8400 3622 8408 3603 8474 3639 8468
3640 8466 3642 8467 3660 8464
TIME...MOT...LOC 1827Z 233DEG 36KT 3664 8451 3605 8465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:22 PM EDT | Special Weather Statement | MRX | Anderson | 38 min |
| May 20, 2:27 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 48 min |
| May 20, 2:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 53 min |
| May 20, 3:25 PM EDT | Special Weather Statement | MRX | Claiborne, Union | 50 min |
| May 20, 3:35 PM EDT | Special Weather Statement | MRX | Union | 40 min |
| May 20, 4:20 PM EDT | Special Weather Statement | MRX | Hamblen | 40 min |
| May 20, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 45 min |
| May 20, 4:56 PM EDT | Special Weather Statement | MRX | Hawkins | 49 min |
| May 20, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 61 min |
| May 20, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 51 min |
| May 20, 5:39 PM EDT | Special Weather Statement | MRX | Sullivan | 51 min |
| May 20, 5:48 PM EDT | Special Weather Statement | MRX | Carter, Unicoi | 57 min |
| May 20, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 49 min |
| May 20, 6:00 PM EDT | Special Weather Statement | MRX | Carter | 45 min |
| May 20, 6:14 PM EDT | Special Weather Statement | MRX | Johnson | 46 min |
| May 20, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 48 min |
| May 20, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe | 49 min |
| May 20, 7:54 PM EDT | Special Weather Statement | MRX | Monroe | 66 min |
Nearby
Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.